helpline 01494 601 400
05 April 2016

Study finds that women with epilepsy who use oral contraceptives may have increased risk of seizures

A new study has identified a component of hormonal contraceptives that may be responsible for an increased seizure risk in some women with epilepsy.

The research, led by Texas A&M University was prompted by earlier studies that showed that women with epilepsy who used hormonal contraceptives were reporting 4.5 times more seizures than women who did not use the contraceptives.

Researchers gave animal models with epilepsy ethinyl estradiol- the main component of oral contraceptives.  The results of the study, published in the medical journal Epilepsy Research, showed that the animals had more frequent seizures, and that the seizures were more likely to be uncontrolled.

Uncontrolled seizures can have a lasting impact on areas of the brain such as the hippocampus, which regulates memory and spatial orientation.

Because of this potential for lasting damage, the study's authors have recommended that women of childbearing age with epilepsy consult their doctors about the safest contraception for them, recommending non-hormonal options such as copper intrauterine devices or condoms.

Epilepsy Society's medical director Professor Ley Sander said: 'The relationship between some contraceptives and certain anti-epileptic drugs is complex and it is vital that women talk through their choice of contraceptives with their neurologist.

'It is important to maintain maximum seizure control while ensuring effective birth control. For some women this may involve using barrier methods such as condoms, caps and diaphragms alongside their contraceptives.'

 

Read more

Find out more about conception and epilepsy here